Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 52, NWS Columbia, SC

April 3, 20126 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 3, 2012, 9:44 PM EDT for 6 counties in South Carolina. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2012, 9:44 PM EDT (01:44 UTC)
Expired
Apr 3, 2012, 10:30 PM EDT
In force
46 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Fairfield County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 31 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 9:53 PM EDTTSTM WND DMG8 Nne Batesburg, SCTREES DOWN AT THE INTERSECTION OF ANSEL CAUGHMAN RD AND UNION CHURCH RD.
Apr 3, 10:01 PM EDTHAIL 0.88Gilbert, SCPUBLIC REPORTED DIME TO NICKEL SIZE HAIL IN GILBERT.
Apr 3, 10:16 PM EDTTSTM WND DMGIrmo, SCTREES DOWN IN IRMO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
968 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

319 
WUUS52 KCAE 040144
SVRCAE
SCC003-039-063-071-079-081-040230-
/O.NEW.KCAE.SV.W.0052.120404T0144Z-120404T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
944 PM EDT TUE APR 3 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1030 PM EDT

* AT 941 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM PROSPERITY TO 8 MILES NORTH OF
  LEESVILLE TO BATESBURG TO 29 MILES SOUTHWEST OF RIDGE SPRING...OR
  ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF NEWBERRY TO 9
  MILES NORTH OF BATESBURG TO BATESBURG TO NORTH AUGUSTA...AND MOVING
  EAST AT 15 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WINNSBORO...RIDGE
  SPRING...RED BANK...PROSPERITY...LEXINGTON...LEESVILLE...IRMO AND
  BATESBURG

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

&&

LAT...LON 3381 8165 3390 8168 3427 8156 3448 8089
      3444 8087 3358 8138 3355 8198
TIME...MOT...LOC 0144Z 269DEG 12KT 3421 8146 3403 8151
          3390 8157 3354 8199

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 8:06 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 3, 8:06 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
806 PM EDT TUE APR 3 2012

.SYNOPSIS...
A WEAK STATIONARY BOUNDARY OVER EASTERN GA WILL SLOWLY DISSIPATE
TONIGHT. ANOTHER WEAK FRONT WILL APPROACH FROM THE NORTH ON
WEDNESDAY...WITH A STRONGER SYSTEM AFFECTING THE REGION THURSDAY
THROUGH FRIDAY. DRY WEATHER IS EXPECTED THIS WEEKEND.

&&

.NEAR TERM /OVERNIGHT/...
CONVECTION MOVING OUT OF THE MOUNTAINS ASSOCIATED WITH SHORTWAVE
MOVING THROUGH THE CENTRAL APPALACHIANS. MORE CONVECTION ACROSS
SOUTHERN AND EASTERN GA ASSOCIATED WITH AN AREA OF LOW PRESSURE
THAT HAS BEEN MOVING THROUGH THE FLORIDA PANHANDLE. ONE SMALL AREA
OF CONVECTION HAD OCCURRED NEAR SAVANNAH...BUT THAT HAS FALLEN
APART. OUTFLOW BOUNDARIES ASSOCIATED WITH ALL THESE STORMS CAN BE
SEEN MOVING THROUGH CENTRAL GA...WESTERN SC AND NC. STILL HAVE
SOME INSTABILITY BEING SHOWN ACROSS THE REGION...WITH HIGHEST
INSTABILITY ACROSS CENTRAL GA AND EXTENDING INTO CENTRAL SC. AREA
SHOULD SEE SOME SCATTERED SHOWERS/STORMS DEVELOP THROUGH
MIDNIGHT...AND SHOULD LAST THROUGH A PORTION OF THE OVERNIGHT HOURS.
CANNOT RULE OUT ISOLATED SEVERE STORMS WITH POSSIBLY LARGE HAIL
OR DAMAGING WINDS.

AS FOR LOW TEMPERATURES...WENT WITH CONSENSUS WITH LOWS IN THE
LOW TO MID 60S. ONE OTHER ISSUE WILL REVOLVE AROUND FOG FORMATION
WITH THE INCREASE IN LOW LEVEL MOISTURE. DO NOT EXPECT WIDESPREAD
FOG...BUT PATCHY FOG CAN NOT BE RULED OUT.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
ON WEDNESDAY...SOME WEAK MID/UPPER LEVEL RIDGING BUILDS IN AHEAD
OF THE SYSTEM THAT WILL BE APPROACHING THE AREA FOR THURSDAY AND
FRIDAY. AT THE SURFACE...ANOTHER BACKDOOR COLD FRONT WILL BE
APPROACHING THE NORTHERN PORTION OF THE CWA BY LATE WEDNESDAY
AFTERNOON/EVENING. ALL OF THE MODELS INDICATE THAT THIS FRONT WILL
PUSH SOUTHWARD INTO THE AREA WEDNESDAY NIGHT...THEN STALL ACROSS
THE AREA FOR THURSDAY/THURSDAY NIGHT. THURSDAY NIGHT INTO
FRIDAY...CLOSED LOW ACROSS THE SOUTHERN PLAINS WILL MOVE
EAST/SOUTHEAST AND BE LOCATED ACROSS THE SOUTHEAST. MODEL TIME
SECTIONS INDICATE INCREASING MOISTURE ACROSS THE AREA THURSDAY
INTO THURSDAY NIGHT. ENSEMBLE/GUIDANCE POPS ALSO ON THE INCREASE.
WILL GRADUALLY INCREASE POPS THROUGH THE PERIOD TO LIKELY BY
THURSDAY NIGHT. AS FOR TEMPERATURES...WILL STAY NEAR A CONSENSUS
OF THE GUIDANCE THROUGH THE PERIOD.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
GFS AND ECMWF IN OVERALL GOOD AGREEMENT SHOWING LOW PRESSURE
SYSTEM MOVING OFFSHORE ON FRIDAY. STILL A LINGERING CHANCE OF RAIN
DURING THE DAY FRIDAY BUT PRECIPITATION SHOULD END BY LATER IN THE
DAY AS HIGH PRESSURE BUILDS IN FROM THE WEST. SATURDAY AND SUNDAY
LOOK DRY. GFS INDICATING A WEAK COLD FRONT MOVING TOWARDS THE AREA
BY LATE MONDAY BUT MOISTURE APPEARS LIMITED. DRY CONDITIONS
CONTINUE FOR TUESDAY. TEMPERATURES WILL BE MUCH COOLER THAN
RECENTLY AND ACTUALLY BELOW NORMAL FOR FRIDAY AND SATURDAY...AND
NEAR NORMAL FOR THE REMAINDER OF THE PERIOD.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AFTERNOON CONVECTION CONTINUES TO REMAIN AWAY FROM THE TERMINAL
LOCATIONS AND GENERALLY DISSIPATING IN INTENSITY OVER THE PAST
HOUR OR SO. HOWEVER...SOME ISOLATED SHOWERS HAVE DEVELOPED ACROSS
THE WESTERN MIDLANDS AND EAST CENTRAL GEORGIA IN THE LAST HOUR ON
OUTFLOW BOUNDARIES DESPITE THE SETTING OF THE SUN. CONFIDENCE
REMAINS LOW THAT ANY CONVECTION WILL IMPACT ANY OF THE TERMINALS
AND THEREFORE NOT INCLUDING IN THE FORECAST...ALTHOUGH AGS/DNL
WOULD BE MOST AT RISK DURING THE 01Z- 03Z TIME FRAME AND WILL BE
AMENDED AS NEEDED.

CONVECTIVE DEBRIS CLOUDS LIKELY TO REMAIN OVER THE REGION THIS
EVENING AND OVERNIGHT WHICH SHOULD HELP PRECLUDE FOG DEVELOPMENT
DESPITE PLENTY OF LOW LEVEL MOISTURE IN PLACE AND WINDS THAT WILL
BECOME RELATIVELY LIGHT THROUGH THE NIGHT. THINK AS THE CLOUDS
THIN LATE TONIGHT SOME MVFR FOG WILL BE POSSIBLE ALL TERMINALS
WITH POSSIBLE TEMPORARY IFR VSBYS AND/OR CIGS OGB/AGS DURING THE
09Z-13Z PERIOD. EXPECT VFR CONDITIONS TO PREVAIL AFTER 14Z WITH
WINDS PICKING UP FROM THE WEST TO AROUND 10-12 KNOTS WITH
AFTERNOON GUSTS TO AROUND 20 KNOTS.

ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE AGAIN WEDNESDAY
AFTERNOON BUT LOW CONFIDENCE IN TIMING AND LOCATION WILL PRECLUDE
IT FROM THE FORECAST. OUTFLOW BOUNDARIES FROM CONVECTION THIS
AFTERNOON MAY SERVE AS A FOCUS FOR CONVECTION ON WEDNESDAY AND CAN
BE EVALUATED EARLY WEDNESDAY.

EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CONDITIONS POSSIBLE
DURING THE LATE NIGHT AND MORNING HOURS THURSDAY AND FRIDAY. THERE
WILL ALSO BE AN INCREASED CHANCE OF THUNDERSTORMS THURSDAY THROUGH
SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

NEAR TERM...CL
AVIATION...HC
Hazardous weather outlook, Apr 3, 12:37 PM EDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1237 PM EDT TUE APR 3 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1237 PM EDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
INTO THE EVENING. THE MAIN AREA OF CONCERN IS THE CENTRAL SAVANNAH
RIVER AREA. THERE IS THE POTENTIAL FOR ISOLATED SEVERE
THUNDERSTORMS TO DEVELOP...CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 3, 9:00 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
900 PM EDT TUE APR 3 2012

SCZ020-021-027-028-040145-
FAIRFIELD-LEXINGTON-NEWBERRY-RICHLAND-
900 PM EDT TUE APR 3 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD...
LEXINGTON...NEWBERRY AND RICHLAND COUNTIES THROUGH 945 PM EDT...

AT 857 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST
OF WINNSBORO TO 6 MILES SOUTH OF SILVERSTREET TO 7 MILES NORTH OF
WHITMIRE...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
NEWBERRY...PROSPERITY...WHITMIRE AND WINNSBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3454 8090 3431 8094 3410 8118 3412 8161
      3419 8173 3417 8178 3418 8186 3413 8188
      3414 8189 3435 8183 3437 8178 3453 8165
      3453 8162 3445 8153 3449 8149 3450 8143
      3458 8142
TIME...MOT...LOC 0100Z 266DEG 14KT 3442 8118 3413 8171
          3460 8161

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 8:22 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry38 min
Apr 3, 9:00 PM EDTSpecial Weather StatementCAEFairfield, Newberry45 min
Apr 3, 9:09 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda51 min
Apr 3, 10:31 PM EDTSpecial Weather StatementCAEAiken, Lexington, Richland44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.